Alert archive / Vermont / Flash Flood Warnings in 2024
Flash Flood Warning 13, NWS Burlington, VT
NWS Burlington, VT issued this flash flood warning at Jul 30, 2024, 3:08 AM EDT for Caledonia County, Vermont. It was in force for 7 hr. 13 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2024, 3:08 AM EDT (07:08 UTC)
- Expired
- Jul 30, 2024, 10:18 AM EDT
- In force
- 7 hr
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Emergency
- Flash flood emergency
- Damage threat
- Catastrophic
- Flood severity
- None
County Caledonia County, VT
The radar
The Burlington radar (KCXX), 90 km from the middle of the area, began a volume at 07:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 4:46 AM EDT | FLASH FLOOD | 2 E St. Johnsbury, VT | US-2 flooded and washed out at VT-18 and Pettyco Junction |
| Jul 30, 4:58 AM EDT | FLASH FLOOD | St. Johnsbury, VT | US-5 flooded from St. John st to Hospital Dr |
| Jul 30, 6:05 AM EDT | RAIN 3.19 | 2 E Danville, VT | 24-hour rainfall. |
| Jul 30, 6:06 AM EDT | FLASH FLOOD | St. Johnsbury, VT | US5 washout just south of State Police Barracks |
| Jul 30, 6:23 AM EDT | FLASH FLOOD | St. Johnsbury, VT | US-2 closed due to flooding between Snell Rd and Spaulding rd |
| Jul 30, 6:45 AM EDT | RAIN 8.41 | N St. Johnsbury, VT | 24-hour rainfall. |
| Jul 30, 7:00 AM EDT | RAIN 6.92 | St. Johnsbury, VT | 24-hour rainfall. |
| Jul 30, 7:00 AM EDT | RAIN 7.4 | Nw St Johnsbury, VT | 24-hour rainfall. |
| Jul 30, 9:16 AM EDT | RAIN 5.39 | 1 Wsw Saint Johnsbury, VT | |
| Jul 30, 9:17 AM EDT | RAIN 6.5 | St. Johnsbury, VT | |
| Jul 30, 9:17 AM EDT | RAIN 6.65 | 1 Sse Saint Johnsbury, VT | |
| Jul 30, 9:18 AM EDT | RAIN 5.34 | 1 Sse Saint Johnsbury C, VT | |
| Jul 30, 9:19 AM EDT | RAIN 6.92 | 1 E Saint Johnsbury Cen, VT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 98 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 7.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 504 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
654
WGUS51 KBTV 300708
FFWBTV
VTC005-301015-
/O.NEW.KBTV.FF.W.0013.240730T0708Z-240730T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Burlington VT
308 AM EDT Tue Jul 30 2024
...FLASH FLOOD EMERGENCY FOR ST JOHNSBURY AND DANVILLE VERMONT...
The National Weather Service in Burlington has issued a
* Flash Flood Warning for...
East Central Caledonia County in northeastern Vermont...
* Until 615 AM EDT.
* At 308 AM EDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
4.5 and 6.5 inches of rain have fallen. The expected rainfall rate
is 0.75 to 1.5 inches in 1 hour. Additional rainfall amounts of
0.75 to 1.75 inches are possible in the warned area. Flash
flooding is ongoing or expected to begin shortly.
This is a FLASH FLOOD EMERGENCY for St Johnsbury and Danville
Vermont. This is a PARTICULARLY DANGEROUS SITUATION. SEEK HIGHER
GROUND NOW!
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...This is a PARTICULARLY DANGEROUS SITUATION. SEEK
HIGHER GROUND NOW! Life threatening flash flooding of
low water crossings, small creeks and streams, urban
areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
St. Johnsbury, Danville, Waterford, Barnet, Passumpsic and St.
Johnsbury Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now! This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4436 7204 4439 7213 4441 7213 4447 7207
4447 7205 4447 7199 4445 7195 4443 7196
4438 7198
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CATASTROPHIC
EXPECTED RAINFALL RATE...0.75-1.5 INCHES IN 1 HOUR
$$
Haynes3 follow-up statements
153
WGUS51 KBTV 300952
FFWBTV
VTC005-301215-
/O.EXT.KBTV.FF.W.0013.000000T0000Z-240730T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Burlington VT
552 AM EDT Tue Jul 30 2024
...FLASH FLOOD EMERGENCY FOR ST JOHNSBURY AND DANVILLE VERMONT...
The National Weather Service in Burlington has extended the
* Flash Flood Warning for...
East Central Caledonia County in northeastern Vermont...
* Until 815 AM EDT.
* At 552 AM EDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
5 and 8 inches of rain have fallen. Swift water rescues are
ongoing. Flooding impacts will continue as excess runoff continues
to flow, but no additional rainfall is expected. Flash flooding is
ongoing or expected to begin shortly.
This is a FLASH FLOOD EMERGENCY for St Johnsbury and Danville
Vermont. This is a PARTICULARLY DANGEROUS SITUATION. SEEK HIGHER
GROUND NOW!
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...This is a PARTICULARLY DANGEROUS SITUATION. SEEK
HIGHER GROUND NOW! Life threatening flash flooding of
low water crossings, small creeks and streams, urban
areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
St. Johnsbury, Danville, Waterford, Barnet, Passumpsic and St.
Johnsbury Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now! This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4436 7204 4439 7213 4441 7213 4447 7207
4447 7205 4447 7199 4445 7195 4443 7196
4438 7198
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CATASTROPHIC
$$
Haynes636
WGUS51 KBTV 301154
FFWBTV
VTC005-301515-
/O.EXT.KBTV.FF.W.0013.000000T0000Z-240730T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Burlington VT
754 AM EDT Tue Jul 30 2024
...FLASH FLOOD EMERGENCY FOR ST JOHNSBURY AND DANVILLE VERMONT...
The National Weather Service in Burlington has extended the
* Flash Flood Warning for...
East Central Caledonia County in northeastern Vermont...
* Until 1115 AM EDT.
* At 754 AM EDT, emergency management reported thunderstorms
producing heavy rain across the warned area. Between 5 and 8
inches of rain have fallen. Flooding impacts will continue, but no
additional rainfall is expected. Flash flooding is ongoing. Homes
have been washed away. Cars are underwater. Some roads have been
washed out. Check on the safety of your friends and neighbors.
This is a FLASH FLOOD EMERGENCY for St Johnsbury and Danville
Vermont. This is a PARTICULARLY DANGEROUS SITUATION. SEEK HIGHER
GROUND NOW!
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Emergency management reported.
IMPACT...This is a PARTICULARLY DANGEROUS SITUATION. SEEK
HIGHER GROUND NOW! Life threatening flash flooding of
low water crossings, small creeks and streams, urban
areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
St. Johnsbury, Danville, Waterford, Barnet, Passumpsic and St.
Johnsbury Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now! This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4436 7204 4439 7213 4441 7213 4447 7207
4447 7205 4447 7199 4445 7195 4443 7196
4438 7198
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CATASTROPHIC
$$
Haynes424
WGUS71 KBTV 301418
FFSBTV
Flash Flood Statement
National Weather Service Burlington VT
1018 AM EDT Tue Jul 30 2024
VTC005-301428-
/O.CAN.KBTV.FF.W.0013.000000T0000Z-240730T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Caledonia VT-
1018 AM EDT Tue Jul 30 2024
...FLASH FLOOD WARNING IS CANCELLED FOR EAST CENTRAL CALEDONIA
COUNTY...
The heavy rain has ended and additional flash flooding is not
expected at this time. However, last night's rainfall lead to
considerable flooding around the area and Areal Flood Warnings are
still in effect for much of the area. Please continue to heed
remaining road closures and follow all instructions from local
officials.
&&
LAT...LON 4436 7204 4439 7213 4441 7213 4447 7207
4447 7205 4447 7199 4445 7195 4443 7196
4438 7198
$$
DuellWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 1:46 AM EDT, 1 hour 22 minutes earlier.
Area forecast discussion, Jul 30, 1:46 AM EDT, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Burlington VT 146 AM EDT Tue Jul 30 2024 .SYNOPSIS... An upper level low moving northward through New England will spark isolated to scattered showers and a few thunderstorms, mainly in Vermont through the first part of the night. Increasingly warm and humid conditions will lead to increasing risk of heavy rainfall, especially on Wednesday when widespread showers and thunderstorms are expected. Heat and humidity will continue through the rest of the week. && .NEAR TERM /THROUGH WEDNESDAY/... As of 143 AM EDT Tuesday...A flooding situation is unfolding across Caledonia county and Northeast Kingdom. If you live across eastern VT, pay attention to the alerts and warnings that you receive. Rainfall reports of 2-3 inches have been received in the past couple of hours. Previous discussion below: Previous discussion...Interesting scenario for a short window with possible strong thunderstorms for the rest of today in Vermont. Mid-afternoon MLCAPE values have surged above 1000 J/kg from northeastern Vermont southwestward into the southern Champlain Valley. However, soundings show a mid-level warm nose and CIN that is present associated with a lot of mid level dry air. This cap will be eroded as the mid-level low continues to wobble north-northwestward. We are beginning to see some cells fire up, which are anticipated to pulse up such that isolated thunderstorms are expected to blossom mainly between 5 and 8 PM, and only gradually wind down through midnight. A couple of these storms could be capable of a wet microburst as precipitable water surges back above 1.5" and some mid-level dry air remains amidst upper height rises that support high equilibrium levels. Once the mid-level low responsible for the convection departs to the northeast late tonight, shower chances will decrease but continue nevertheless with plenty of moisture and cyclonic flow present. Low clouds and patchy fog in areas that saw evening rain will be more likely as well, but some modest southerly low level wind will tend to mitigate dense fog. Some mid level ridging will follow for a brief time tomorrow which will support hotter and dry conditions. South winds will advect warmer air into the region, with the warmest 850 millibar air progged to be over central New York near 18 Celsius. With dry adiabatic lapse rates, that would suggest upper 80s will be widespread in our valleys. So with dew points in the upper 60s to low 70s, expect heat index values to flirt with 95 degrees in localized areas. If more widespread coverage of mid 90 heat indexes were forecast, especially in western Addison County and the southern Champlain Valley generally, a Heat Advisory may be needed. In the context of vulnerable communities, the corridor just east of Route 11 in southern St. Lawrence County may have a relatively high Heat Risk, as well. Aside from the heat, isolated to scattered showers and thunderstorms will develop during the afternoon. They will be favored in northern New York given the closer proximity to an incoming compact upper level trough. So better moisture and forcing upstream over the Great Lakes region will support most thunderstorm coverage tomorrow, especially in the late afternoon and evening, in our western areas. Locally heavy rain will be possible as much higher precipitable water moves into the region, with low chances of strong storms with low amounts of deep layer shear. Rain chances will continue over night and humidity will build, supporting unusually warm overnight lows. The current forecast suggests a record warm minimum temperature for Wednesday in Burlington. && .SHORT TERM /WEDNESDAY NIGHT/... As of 306 PM EDT Monday...A potent shortwave is poised to track across the North Country on Wednesday with period of moderate to heavy rainfall expected throughout the day. Model guidance continues to show impressive PWAT values likely exceeding 2 inches (99th percentile) and very deep warm cloud depths. These two variable are likely to create very favorable warm rain processes, and when coupled with height falls associated with an approaching shortwave will produce widespread rainfall across the region. Given the very moist vertical profiles due to the modified tropical source region, we will see moist adiabatic lapse rates through nearly the entire column. This should limit our severe potential with poor mid-level lapse rates and high freezing levels, but enough mixed layer instability is forecast to be present to produce scattered thunderstorms as well. Models continue to trend higher with rainfall amounts which is no surprise as the environment should be loaded with moisture and enough forcing to squeeze it out. With the latest forecast, we should easily see 0.75" to 1.5" across the region with localized amounts possibly exceeding 2 inches. Flash flooding isn't likely at this time as our 3 and 6 hours flash flood guidance is between 2.5 and 3 inches respectively. We will be watching the rainfall closely through Wednesday should the flood threat increase or storms begin to move over the same area several times. Rain will taper off from west to east Wednesday evening with all showers exiting the region after midnight. && .LONG TERM /THURSDAY THROUGH MONDAY/... As of 306 PM EDT Monday...Hot and humid. These are the words that best describe how the second half of the week into the weekend is looking for Vermont and northern New York. Following the shortwave on Wednesday, a building ridge of high pressure will shift over the region on Thursday and remain entrenched through at least Saturday morning. Models are showing impressive warming in the 850 mb and 925 mb levels as this mid-level ridge moves overhead which should correspond to temperatures warming into the upper 80s to lower 90s with Friday likely to be the warmest day. With dewpoints remaining in the mid 60s to lower 70s, we will have to watch heat indices closely as we could briefly reach heat advisory criteria in the Champlain and Connecticut River Valleys on Friday. Over the weekend, a cold front is expected to move through the Northeast but there continues to be a lot of discrepancy on when the front will finally push through the region. The one thing the models do agree upon, however, is that thunderstorms will accompany the frontal passage. Given the warm and moist environment ahead of a major change in air mass, strong to severe storms cannot be ruled out. Stay tuned. && .AVIATION /06Z TUESDAY THROUGH SATURDAY/... Through 06Z Wednesday...We are monitoring showers and thunderstorms across the forecast area overnight tonight that have produced and could continue to produce IFR and LIFR visibilities in southern/central Vermont. We can expect these showers and thunderstorms to gradually dwindle towards the daybreak hours. IFR conditions are again possible at SLK, MPV, and EFK. Conditions trend VFR after 15z Tuesday through 03z Wednesday, before deterioration to MVFR and IFR after 03z Wednesday. Outlook... Tuesday Night: VFR. Chance SHRA, Slight chance TSRA. Wednesday: Mainly MVFR, with local VFR possible. Definite SHRA, Chance TSRA. Wednesday Night: Mainly MVFR, with local IFR possible. Chance SHRA, Chance TSRA. Thursday: Mainly VFR, with local IFR possible. Slight chance SHRA. Thursday Night: VFR. NO SIG WX. Friday: VFR. Chance SHRA, Slight chance TSRA. Friday Night: VFR. Chance SHRA, Slight chance TSRA. Saturday: Mainly VFR, with areas MVFR possible. Chance SHRA, Chance TSRA. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Kutikoff NEAR TERM...Chai/Kutikoff/Storm SHORT TERM...Clay LONG TERM...Clay AVIATION...Chai/Storm
Hazardous weather outlook, Jul 29, 3:15 AM EDT, 23 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 315 AM EDT Mon Jul 29 2024 NYZ026>031-034-035-087-VTZ001>011-016>021-300715- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Eastern Franklin- Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor- Eastern Windsor- 315 AM EDT Mon Jul 29 2024 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is the risk of locally heavy rainfall leading to an isolated flash flood threat on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 12:57 AM EDT | Areal Flood Warning | BTV | Caledonia | 9 hr |
| Jul 30, 1:07 AM EDT | Areal Flood Warning | BTV | Essex, Orleans | 17 hr |
| Jul 30, 1:12 AM EDT | Flash Flood Warning | BTV | Caledonia | 9 hr |
| Jul 30, 1:21 AM EDT | Areal Flood Warning | BTV | Caledonia, Washington | 3 hr |
| Jul 30, 1:43 AM EDT | Flash Flood Warning | BTV | Essex, Orleans | 9 hr |
| Jul 30, 2:00 AM EDT | Areal Flood Warning | BTV | Caledonia, Essex | 8 hr |
| Jul 30, 2:24 AM EDT | Flash Flood Warning | BTV | Caledonia, Essex | 7 hr |
| Jul 30, 2:49 AM EDT | Flash Flood Warning | BTV | Orleans | 3 hr |
| Jul 30, 3:13 AM EDT | Flash Flood Warning | BTV | Essex, Orleans | 5 hr |
| Jul 30, 3:39 AM EDT | Flash Flood Warning | BTV | Caledonia, Essex | 3 hr |
| Jul 30, 4:42 AM EDT | River Flood Warning | BTV | Caledonia | 6 hr |
| Jul 30, 4:54 AM EDT | Areal Flood Warning | BTV | Caledonia, Essex, Orleans | 11 hr |
| Jul 30, 5:45 AM EDT | Areal Flood Warning | BTV | Orleans | 99 min |
| Jul 30, 6:28 AM EDT | Areal Flood Warning | BTV | Caledonia, Essex | 3 hr |
| Jul 30, 7:48 AM EDT | Areal Flood Warning | BTV | Essex, Orleans | 2 hr |
| Jul 30, 9:49 AM EDT | Areal Flood Warning | BTV | Caledonia, Essex | 8 hr |
| Jul 30, 3:23 PM EDT | Special Weather Statement | BTV | Chittenden | 52 min |
| Jul 30, 3:29 PM EDT | Flood Watch | BTV | Addison, Caledonia, Chittenden, Essex, Franklin, Grand Isle and 6 more | 30 hr |
| Jul 30, 3:57 PM EDT | Severe Thunderstorm Warning | BTV | Addison | 63 min |
| Jul 30, 4:00 PM EDT | Severe Thunderstorm Warning | BTV | Chittenden, Franklin, Lamoille | 60 min |
| Jul 30, 4:50 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Chittenden | 55 min |
| Jul 30, 4:55 PM EDT | Special Weather Statement | BTV | Franklin | 50 min |
| Jul 30, 6:14 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Chittenden, Grand Isle | 46 min |
Nearby
Flash Flood Warnings in Vermont, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.